Alert archive / Louisiana / Flash Flood Warnings in 2024
Flash Flood Warning 80, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at May 28, 2024, 2:47 PM CDT for 4 parishes in Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2024, 2:47 PM CDT (19:47 UTC)
- Expired
- May 28, 2024, 6:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Iberia Parish, LA, Lafayette Parish, LA, Saint Martin Parish, LA, Vermilion Parish, LA
The radar
The Lake Charles radar (KLCH), 132 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4311 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- -0.8
- Supercell composite
- -4.3
The text
As transmitted.
331
WGUS54 KLCH 281947
FFWLCH
LAC045-055-099-113-282300-
/O.NEW.KLCH.FF.W.0080.240528T1947Z-240528T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
247 PM CDT Tue May 28 2024
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Northwestern Iberia Parish in south central Louisiana...
Southeastern Lafayette Parish in south central Louisiana...
West Central St. Martin Parish in south central Louisiana...
Northeastern Vermilion Parish in southwestern Louisiana...
* Until 600 PM CDT.
* At 247 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 2.5 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Lafayette, New Iberia, Abbeville, St. Martinville, Jeanerette,
Broussard, Youngsville, Erath, Delcambre, Maurice, Loreauville,
Acadiana Regional Airport, Coteau, Cade, Jefferson Island, Lydia
and Milton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3013 9212 3015 9195 3014 9184 3006 9173
2995 9167 2991 9166 2990 9166 2988 9168
2986 9170 2991 9193 3001 9218
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2.5 INCHES IN 1 HOUR
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 28, 12:48 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 28, 12:48 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 1248 PM CDT Tue May 28 2024 ...New AVIATION... .SHORT TERM... (Today through Thursday night) Wx map shows a weak pressure gradient across the area, with light south winds along and south of the I-10 corridor, calm further north. Aloft, a large mid to upper level ridge continues over Mexico, South Texas, and the Southwest Gulf of Mexico, with a broad trough over the Central U.S. Temperatures this morning remain in the upper 70s to lower 80s, with dewpoints in the mid 70s to near 80 across the area. The persistent smoke from Central America that has spread northward across the Western Gulf of Mexico and our region is keeping lower visibilities in the 2 to 5 mile range this morning, and likely will continue through daybreak, with some slow improvement during the day. For today, expect hot and humid conditions to continue. Afternoon high temperatures expected to reach the lower to mid 90s, with maximum heat index values or apparent temperatures ranging from 100 to 107 degrees. This is just below our heat advisory criteria, thus will not be re-issuing at this time. The other issue will be the increased chances of showers and thunderstorms, around 20-30% over Louisiana, 30-40% over Southeast Texas as a shortwave upper level disturbance within the northwest flow aloft affects the region. Some of these thunderstorms could possibly reach severe limits, with damaging winds the primary weather threat. The Storm Prediction Center has the area from Alexandria to Lake Charles westward in a Slight Risk (Level 2 of 5) for severe thunderstorms, and points eastward in a Marginal Risk (Level 1 of 5) for severe thunderstorms. Most of the activity expected during the afternoon/early evening hours. For tonight through Thursday night, expect the mid to upper level trough over the Central and Eastern U.S. to gradually deepen, eroding the mid to upper level ridge over the Gulf of Mexico. Expect the surface high pressure ridge over the Northern Gulf of Mexico to keep moist south to southeast winds over the region. The increased low level moisture, coupled with the periodic disturbances within the northwest flow aloft, expected to bring increased chances of showers and thunderstorms each afternoon. Expect slightly lower morning lows in the upper 60s to lower 70s, and daytime highs in the 80s due to the increased afternoon cloud cover. 08/DML && .LONG TERM... (Friday through Tuesday) The long term forecast remains fairly consistent with ridging building in the west and a surface high over the Great Lakes Region. We will see a few disturbances track across the region during the second half of the week, while at the same time a surface boundary will meander across the region. This set up will lead to an interesting dynamic where the relative unstable pattern will be competing against the stabilizing effect of the ridge. Each afternoon will have the chance for showers and thunderstorms as daytime heating will be needed to overcome capping and subsidence aloft. During each afternoon PoPs will be in the 30 to 50% range. However, if the ridge is stronger than forecasted or if high clouds limit day time heating rain chances will drop. The high pressure to our east will keep a consistent south flow into the CWA. Dew points will remain stubbornly high in the mid 70s. Temperatures will be a few degrees higher than typical for this time of year with highs in the mid to upper 80s and low in the high 60s to mid 70s. The heat index will peak around 95 each day. 14/Slaughter && .AVIATION... (18Z TAFS) Issued at 1234 PM CDT Tue May 28 2024 Showers and storms are currently moving through the area with impacts to terminals expected late in the afternoon and this evening. Multiple rounds of activity are expected, with tapering likely overnight. && .MARINE... Surface high pressure ridge across the Northern Gulf of Mexico will result in a persistent, light onshore flow continuing well into the weekend. Expect isolated to scattered showers and thunderstorms today through the end of the week. 08/DML && .PRELIMINARY POINT TEMPS/POPS... AEX 91 70 85 68 / 30 10 60 30 LCH 91 73 85 73 / 50 20 50 40 LFT 94 74 88 75 / 40 30 30 30 BPT 91 73 88 75 / 50 10 60 30 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && SHORT TERM...08 LONG TERM....14 AVIATION...08
In the hours before
Local storm report, May 28, 2:33 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
233 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM Tstm Wnd Dmg 2 SE Beaumont 30.06N 94.13W
05/28/2024 Jefferson TX Public
Report from mPING: 3-inch tree limbs broken;
Power poles broken.
&&Local storm report, May 28, 2:34 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
234 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM Tstm Wnd Gst 3 WSW Nederland 29.95N 94.03W
05/28/2024 M62 MPH Jefferson TX ASOS
ASOS station KBPT Southeast Texas Regional
Airport.
&&Special weather statement, May 28, 2:34 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
234 PM CDT Tue May 28 2024
LAZ073-074-TXZ615-616-282000-
West Cameron LA-East Cameron LA-Lower Jefferson TX-
Southern Orange TX-
234 PM CDT Tue May 28 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CAMERON PARISH...
SOUTHERN JEFFERSON AND SOUTHEASTERN ORANGE COUNTIES THROUGH 300 PM
CDT...
At 233 PM CDT, Doppler radar was tracking an outflow boundary
associated with strong thunderstorms along a line extending from 8
miles northwest of Hackberry to 8 miles northeast of High Island.
Movement was southeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Port Arthur, Orange, Groves, Port Neches, Bridge City, Cameron, West
Orange, Sabine National Wildlife, Sabine Pass, Johnsons Bayou, Port
Acres, Holly Beach, Hackberry, Sea Rim State Park, Constance Beach,
and Rutherford Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas. A Severe Thunderstorm Watch also remains in
effect until 600 PM CDT for southwestern Louisiana.
&&
LAT...LON 2969 9435 3010 9378 2988 9334 2986 9344
2981 9336 2982 9335 2984 9326 2974 9305
2980 9334 2969 9384 2980 9391 2985 9379
3000 9379 2999 9386 2981 9395 2968 9385
2967 9405 2956 9435
TIME...MOT...LOC 1933Z 308DEG 41KT 3005 9351 2962 9426
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TinglerLocal storm report, May 28, 2:35 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
235 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM Tstm Wnd Gst 5 S Lake Charles 30.13N 93.22W
05/28/2024 M56 MPH Calcasieu LA ASOS
ASOS station KLCH Lake Charles.
&&Special weather statement, May 28, 2:45 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
245 PM CDT Tue May 28 2024
LAZ044-045-152>154-252>254-282015-
Upper Vermilion LA-Lower Iberia LA-Lower Vermilion LA-
Upper Iberia LA-Lafayette LA-Lower St. Mary LA-Upper St. Mary LA-
Upper St. Martin LA-
245 PM CDT Tue May 28 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN IBERIA...
SOUTHEASTERN LAFAYETTE...NORTHWESTERN ST. MARY...NORTHEASTERN
VERMILION AND WEST CENTRAL ST. MARTIN PARISHES THROUGH 315 PM CDT...
At 245 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maurice to Sorrel. Movement was southeast
at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lafayette, New Iberia, Abbeville, Scott, Franklin, St. Martinville,
Jeanerette, Avery Island, Broussard, Youngsville, Baldwin, Erath,
Delcambre, Maurice, Loreauville, Lydia, Acadiana Regional Airport,
Jefferson Island, Sorrel, and Coteau.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
south central and southwestern Louisiana.
&&
LAT...LON 2970 9150 2975 9162 2975 9160 2976 9162
2976 9163 2977 9164 2984 9183 2984 9185
2998 9219 3023 9212 2995 9147
TIME...MOT...LOC 1945Z 334DEG 8KT 3011 9207 2987 9162
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TinglerLocal storm report, May 28, 2:46 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
246 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM Tstm Wnd Gst 6 SW Beaumont 30.02N 94.21W
05/28/2024 M73 MPH Jefferson TX Public
Public reports a measured 73 MPH wind gust
on a personal Ambient Weather Station.
&&
DJThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 12:12 PM CDT | Special Weather Statement | LCH | Vernon | 33 min |
| May 28, 12:31 PM CDT | Special Weather Statement | LCH | Beauregard | 29 min |
| May 28, 12:57 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard | 33 min |
| May 28, 1:00 PM CDT | Special Weather Statement | LCH | Vernon | 30 min |
| May 28, 1:08 PM CDT | Special Marine Warning | LCH | 37 min | |
| May 28, 1:17 PM CDT | Special Weather Statement | LCH | Cameron | 28 min |
| May 28, 1:23 PM CDT | Special Weather Statement | LCH | Allen | 37 min |
| May 28, 1:47 PM CDT | Special Weather Statement | LCH | Cameron | 28 min |
| May 28, 2:03 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu, Cameron | 57 min |
| May 28, 2:06 PM CDT | Special Marine Warning | LCH | 39 min | |
| May 28, 2:19 PM CDT | Flash Flood Warning | LCH | Calcasieu, Jefferson Davis | 3 hr |
| May 28, 2:23 PM CDT | Special Weather Statement | LCH | Jefferson Davis | 37 min |
| May 28, 2:31 PM CDT | Special Marine Warning | LCH | 59 min | |
| May 28, 2:41 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Beauregard, Calcasieu, Jefferson Davis | 34 min |
| May 28, 2:45 PM CDT | Special Weather Statement | LCH | Saint Martin | 30 min |
| May 28, 2:48 PM CDT | Special Marine Warning | LCH | 57 min | |
| May 28, 2:56 PM CDT | Special Weather Statement | LCH | Vermilion | 34 min |
| May 28, 2:59 PM CDT | Special Weather Statement | LCH | Calcasieu, Cameron | 46 min |
| May 28, 3:04 PM CDT | Severe Thunderstorm Warning | LCH | Lafayette, Vermilion | 41 min |
| May 28, 3:13 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis, Saint Landry | 32 min |
| May 28, 3:21 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Jefferson Davis, Lafayette, Vermilion | 54 min |
| May 28, 3:23 PM CDT | Special Marine Warning | LCH | 97 min | |
| May 28, 3:41 PM CDT | Special Weather Statement | LCH | Cameron, Vermilion | 49 min |
| May 28, 3:46 PM CDT | Special Weather Statement | LCH | Lafayette, Saint Martin | 29 min |
| May 28, 3:50 PM CDT | Severe Thunderstorm Warning | LCH | Iberia, Lafayette, Saint Martin, St. Mary, Vermilion | 29 min |
| May 28, 3:52 PM CDT | Special Marine Warning | LCH | 53 min | |
| May 28, 4:04 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Lafayette, Saint Landry, Saint Martin | 26 min |
| May 28, 4:56 PM CDT | Special Marine Warning | LCH | 17 min |
Nearby
Flash Flood Warnings in Louisiana, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.